MAUDE Adverse Event Report: BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL; NEUROLOGICAL STEREOTAXIC INSTRUMENT

BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Model Number 22884-02
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy of brain tissue was performed in a different position than desired with brainlab navigation involved.At the current point in time, - there was neither a harm or negative effect to the patient reported due to the deviating biopsy path and location, nor a surgery/anesthesia prolongation or changes to the planned surgery procedure.- there were further no remedial actions reported necessary, done or planned for this patient as well as no prolongation of hospitalization.Further details of the effects on the patient could not yet be retrieved from the hospital.Brainlab continues to follow up with the hospital.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
A cranial surgery for a biopsy of brain tissue was performed with the aid of brainlab alignment software cranial 2.0.From a post operative scan, the surgeon determined that the biopsy deviated from its intended position/ trajectory.At the current point in time, - there was neither a harm or negative effect to the patient reported due to the deviating biopsy path and location, nor a surgery/anesthesia prolongation or changes to the planned surgery procedure.- there were further no remedial actions reported necessary, done or planned for this patient as well as no prolongation of hospitalization.Further details of the effects on the patient could not yet be retrieved from the hospital.Brainlab continues to follow up with the hospital.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic tissue was retrieved with navigation at the very same surgery.- there was no harm or negative effect to the patient resulting due to the deviating biopsy path and location, and there was no surgery/anesthesia prolongation since there were no changes to the planned surgery procedure done.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of a biopsy planned and performed with aid of navigation that deviated from planned trajectory by ca.15 - 20 mm at entry and target is: - a movement of the navigation reference array or head during the surgery due to inadvertent forces applied on it, after the patient registration to navigation and before draping.The entry point of the trajectory that was marked on the head was created after registration and checked after draping.Once the patient was draped, the surgeon noted the marked entry was no longer in line with the trajectory.According to the information in the questionnaire, the deviated entry was discovered but not corrected by updating the trajectory in the software.A relative shift between the reference array and the patient's head, or vice versa, explains the shifted entry point discovered during the accuracy verification after draping and the subsequent deviation of the actual biopsy path from the intended trajectory.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Further contributing factor is: - incorrect inner guide disc diameter used for biopsy needle navigation through varioguide.Per information provided by brainlab support, the diameter of the guide disc for the varioguide was set to larger than the recommended 1.8 - 2.1 mm.This allows extra space around the biopsy needle inside the varioguide which can alter the angle or position of the biopsy needle to the intended trajectory.- an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on rounded, unspecific areas such as the forehead and side of head.The points were also not sufficiently distributed on the required distinctive (bony) surfaces, i.E.On both sides of the patient's nose, on back of head, side of head, and region of interest.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation of the anatomy location displayed by the navigation was recognized by the user after draping the patient, however the user chose to proceed.The resulting deviation from the trajectory was not recognized during the procedure with the required thorough verification of the navigation accuracy throughout the surgery, for e.G.After forces have been applied, and before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion, located right parietal ca.53mm deep in the brain, has been performed with the aid of the brainlab alignment software cranial 2.0.From a post-operative mri scan the surgeon determined that the biopsy path and location had deviated from the planned trajectory shifted by ca.15-20 mm at target and entry, with the samples taken at the edge of the lesion mass.According to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic tissue was retrieved with navigation at the very same surgery.- there was no harm or negative effect to the patient resulting due to the deviating biopsy path and location, and there was no surgery/anesthesia prolongation since there were no changes to the planned surgery procedure done.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.

Brand Name
ALIGNMENT SOFTWARE CRANIAL
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key23604520
Report Number8043933-2025-00085
Device Sequence Number13039584
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22884-02
Device Catalogue Number22890
Device Lot NumberSW V. 2.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2025
Supplement Date Received by Manufacturer10/21/2025
Initial Report FDA Received Date11/20/2025
Supplement Report FDA Received Date12/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown